Wyoming, 2021

Damaging Wind in Wyoming, June 23, 2021

June 23, 2021 · NWS RIW · 1 event in 1 county or zone

A dry microburst from a high based thunderstorm downed trees and powerlines in Washakie County at Worland, Wyoming. Winds were estimated at around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A dry microburst from a high based thunderstorm downed trees and powerlines in Washakie County at Worland, Wyoming. Winds were estimated at around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 12:33 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 12:33 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
133 PM MDT Wed Jun 23 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 130 PM MDT Wed Jun 23 2021

Current pattern is bringing together increased moisture over the
area from the SSW and a weak disturbance moving west to east
across southern Montana. The slightly increased instability today
of LIs from 0 to -2 C with the increased moisture has brought
more clouds and already some showers with isolated thunderstorms
early this afternoon. According to the latest high resolution
models, the best chances for showers and thunderstorms is from
southwest WY northeast to north-central WY. We have already seen
40 kt gust at KBPI with a weak cell and some in cloud lightning.
Gusty outflow winds of 40-50 kts are the main threat from the
showers and thunderstorms today, along with a slight chance of
cloud to ground lightning without rain. Convective activity across
northern WY will likely develop first over YNP around 3pm then
move eastward. SPC has extended the marginal risk of severe storms
into Johnson County - best bet right now is for a stronger storm
in east-central Johnson County early this evening that moves
eastward to NE WY. Lingering showers may continue through midnight
across northern WY as conditions calm down for the full moon
overnight.

Thursday looks to be much more active over the forecast area. A
shortwave trough is expected to eject NE off the CA low over the
Intermountain West and bring higher moisture along with more
instability. Clouds will increase from the southwest by sunrise
and showers should develop over SW WY before noon. Showers and
thunderstorms are expected over most of the area from late morning
through the evening. With the increased moisture, wind gusts will
likely be less than today (30-45 mph) and there is a higher chance
for moderate rain. Both the NAM and the GFS are showing the
potential for decent accumulated precipitation. Another shortwave
trough will also move SE from western Montana to bring northerly
surface flow and cooler air into northern WY. This boundary has
the potential for creating a focus for storms Thursday evening
from the NW WY mountains SE into central WY. The trough will
remain over western and central WY into Friday morning, allowing
for showers and isolated thunderstorms to continue Thursday night.
Temperatures will be more "normal" on Thursday and below normal
on Friday as a result. Would not be surprised at all if some
areas get over an inch of precipitation by Friday morning. Will
continue to monitor streamflows as a result with the higher
elevation streams and rivers still running higher than normal due
to continued snowmelt.

.LONG TERM...(Friday through Wednesday)
Issued at 130 PM MDT Wed Jun 23 2021

The trough will continue a slow trek across Wyoming on Friday with a
decent supply of moisture. Widespread rain showers for the region
with isolated afternoon and evening thunderstorms. Saturday will see
the trough move into the plains and flow switching to the north
across the forecast area. Saturday and Sunday are still showing an
unsettled pattern. Models are still inconsistent between runs, and
all over the place with the chances and location of any moisture. It
does look to be drier over the weekend, so we will maintain the much
lower PoPs. The weekend and Monday will see gusty winds develop in
the afternoons.

On Sunday behind the trough, a strong high will move into the
Pacific Northwest bringing a much drier pattern to the region. It
will start to warm on Sunday with temperatures climbing back into
the upper 80s and low 90s by Wednesday. Warmest areas could see a
return to high temperatures exceeding 100 degrees by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1155 AM MDT Wed Jun 23 2021

General VFR conditions are expected throughout the forecast period,
though slight chance of MVFR under and around showers and
thunderstorms.  All of western and central Wyoming is under SPC Day1
general thunderstorm outlook for today, with higher chances toward
northeast WY.  At this time, feel best chances are from southwest WY
toward north-central WY, potentially impacting
KRKS/KBPI/KPNA/KLND/KRIW/KWRL/KCOD (all but KJAC and KCPR).  Main
threat from the storms this afternoon and early evening will be
gusty outflow winds.  Many terminals will see gusty wind of 20-25
kts as winds increase.  Convective activity should diminish by
24/02Z with showers possibly lingering around KCOD through 24/06Z.
Outflow winds are likely to bring wind direction changes as well.
Clouds will increase from the southwest by sunrise, with showers
possible over the higher terrain and SW WY before 24/18Z.  Much
better chance for widespread showers and thunderstorms Thursday
afternoon and evening with possible areas of moderate rain.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Wed Jun 23 2021

A weak disturbance is passing through southern Montana today, and
increasing moisture is moving over the area from the SSW. Weak
instability has increased clouds this afternoon and some showers
and thunderstorms are expected through about 8pm from SW Y to
north-central WY. For most of the storms, the threat will be virga
with strong gusty outflow winds. Storms across northern WY are
more likely to produce light to moderate rain. Elevated fire
weather conditions also continue through 8pm for most of central
and southern WY due to wind gusts of 20-25 mph and humidities
below 15 percent. There is a slight chance of dry lightning from
the isolated storms. Conditions generally become mild overnight
with increasing clouds from Utah. Thursday should see showers
moving NE from northern Utah. Widespread thunderstorms are
expected by noon Thursday, with the threats gusty outflow wind and
moderate rain. Cooler air will move into the area Thursday
afternoon. The cool and moist conditions will continue into Friday
with scattered showers.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Swanson
AVIATION...McDonald
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 23, 1:50 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
250 AM MDT Wed Jun 23 2021

WYZ001>020-022>030-241100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
250 AM MDT Wed Jun 23 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather is likely this afternoon across much of
central and southern Wyoming.

Isolated afternoon and evening thunderstorms possible. Strong
wind gusts are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...Scattered thunderstorms possible across the
entire area, most numerous in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 23, 3:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
410 PM MDT Wed Jun 23 2021

WYZ001-232245-
Yellowstone National Park-
410 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND NORTH
CENTRAL TETON COUNTIES UNTIL 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harlequin Lake, or 10 miles east of West Yellowstone, moving east at
20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Madison and Firehole Canyon around 415 PM MDT.
  Gibbons Falls and Twin Lakes around 430 PM MDT.
  Norris Junction around 435 PM MDT.
  Virginia Cascade and Grebe Lake around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4461 11100 4479 11097 4479 11052 4452 11057
TIME...MOT...LOC 2210Z 278DEG 18KT 4469 11089

TL

The radar

The Riverton/Lander radar (KRIW), 114 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washakie

When
June 23, 3:30 PM MST to 3:31 PM MST
Where
Washakie County, Worland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -107.970

Please see episode for narrative.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964942.